When you think of a person overdosing, antidepressants are probably not the first thing on the list of drugs you would think of. However, as with most other prescription drugs, it is possible to OD on antidepressants.
The National Institutes of Health has noted that the number of deaths due to antidepressant overdose has risen steadily over the past decade with the number reaching over 5,200 in 2017.
Safe and regulated use of antidepressants can make a world of difference for a person who is struggling with depression, anxiety, bipolar disorder or other mood issues, but it is essential to follow a doctor’s instructions closely.
How Someone Can OD On Antidepressants
Because the effects of an antidepressant are often not immediately visible, it can be easy for some people to think that more is better. This is especially true since the prescribed dosage amounts may seem small.
However, antidepressants such as selective serotonin reuptake inhibitors, or SSRIs, and tricyclic antidepressants, or TCAs, can be very dangerous when consumed in large quantities. Before the discovery of SSRIs, it was a regular occurrence for people to accidentally or intentionally overdose on TCAs.
It’s important to remember that all antidepressant drugs take time to begin working. The medicine must build up in your body before it can genuinely produce noticeable effects. Most of these drugs must be taken for at least two weeks before you feel a difference, but this is a process that you cannot speed up by merely upping your dose.
Taking more than one antidepressant or mixing your medication with another person’s are two other common ways that it’s possible to overdose. Your doctor may prescribe more than one antidepressant, and for some people, this is an effective treatment. However, there is a chance that your body may not tolerate the addition well, and this can lead to overdose symptoms.
As with any prescription drugs, taking someone else’s medication is highly dangerous and should never be done. This is especially true for antidepressants because someone else’s dosage will be specifically tailored to his or her needs, and mixing that medicine with your dosage and body chemistry can lead to severe complications.
Symptoms of Antidepressant Overdose
General overdose symptoms can be difficult to notice at first, but they will worsen over a few hours. Signs to look for include the following:
- Rapid or fluttering heartbeat
- Blurred vision
Aside from the general danger of overdosing on prescription medication, taking too many antidepressants can also lead to another life-threatening condition called serotonin syndrome. When too much of the chemical serotonin builds up in the body, it can be fatal if not treated in time.
Symptoms of serotonin syndrome may include any of the following:
- Irregular eye movements
- High body temperature
- Rapid heartbeat
- Loss of coordination
- Deep sadness
- Abnormal sweating
Antidepressant overdose is dangerous, and it requires immediate medical treatment. Doctors will often pump a person’s stomach, administer activated charcoal to absorb excess medication, and give intravenous fluids or other medicines to help keep the person stable during recovery.
Don’t Be Afraid to Seek Help
Antidepressants can have an amazing impact on your life if you struggle with mood disorders, but it’s crucial to follow the exact dosing schedule given by your doctor.
If you struggle with addiction or thoughts of suicide, there is help for you. Remember that you’re never alone. Contact the National Suicide Prevention Lifeline (1-800-273-8255), followed with a call to a trusted rehab center, and give yourself a chance to get clean and start down the road to a happier, better life.